Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 286, NWS Mobile, AL

October 14, 2009Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 14, 2009, 3:08 AM CDT for Mobile County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2009, 3:08 AM CDT (08:08 UTC)
Expired
Oct 14, 2009, 4:00 AM CDT
In force
52 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 19 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 140808
SVRMOB
ALC097-140900-
/O.NEW.KMOB.SV.W.0286.091014T0808Z-091014T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
308 AM CDT WED OCT 14 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 400 AM CDT

* AT 306 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 5 MILES NORTHWEST OF TANNER
  WILLIAMS...OR ABOUT 14 MILES SOUTHEAST OF LUCEDALE...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG CREEK LAKE BY 320 AM CDT...
  KUSHLA BY 355 AM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE
LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY
OR A ROOM SUCH AS A CLOSET OR BATHROOM.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3100 8809 3069 8805 3069 8841 3086 8842
TIME...MOT...LOC 0808Z 255DEG 19KT 3077 8843

$$
2 follow-up statements
000 
WWUS54 KMOB 140831
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
331 AM CDT WED OCT 14 2009

ALC097-140900-
/O.CON.KMOB.SV.W.0286.000000T0000Z-091014T0900Z/
MOBILE AL-
331 AM CDT WED OCT 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR CENTRAL MOBILE COUNTY...

AT 330 AM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
OVER 60 MPH.  THESE STORMS WERE ALONG A LINE EXTENDING FROM KUSHLA TO
TANNER WILLIAMS...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF DOWNTOWN MOBILE TO 18 MILES NORTHEAST OF ESCATAWPA...MOVING EAST
AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CELESTE AND BIG CREEK LAKE DAM BY 340 AM CDT...
  SNOW AND TANNER WILLIAMS BY 345 AM CDT...
  SARALAND...MAGNOLIA GROVE GOLF COURSE AND I65 AND AL 158 BY 350 AM
  CDT...
  EIGHT MILE BY 355 AM CDT...
  WHISTLER...FOREST HILL AND I65 AND I165 BY 400 AM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR
NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND
THEY WILL RELAY YOUR REPORT.

TO REPORT ANY TORNADOES...FUNNEL CLOUDS...OR OTHER HAZARDOUS WEATHER 
OBSERVATIONS TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 
8 7 7 6 3 3 6 7 7 2.

LAT...LON 3097 8809 3069 8805 3069 8841 3086 8842
TIME...MOT...LOC 0831Z 272DEG 20KT 3083 8817 3071 8838

$$
000 
WWUS54 KMOB 140850
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
350 AM CDT WED OCT 14 2009

ALC097-140900-
/O.EXP.KMOB.SV.W.0286.000000T0000Z-091014T0900Z/
MOBILE AL-
350 AM CDT WED OCT 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOBILE COUNTY WILL
EXPIRE AT 400 AM CDT...

LAT...LON 3097 8809 3069 8805 3069 8841 3086 8842
TIME...MOT...LOC 0850Z 272DEG 20KT 3083 8805 3071 8826

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:44 PM CDT, 8 hours 24 minutes earlier.

Area forecast discussion, Oct 13, 6:44 PM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
644 PM CDT TUE OCT 13 2009

.AVIATION 00Z ISSUANCE...A WET PATTERN CONTINUES TO IMPACT THE
AVIATION SITES WITH MVFR GENERALLY PREVAILING WITH TEMPO GROUPS FOR
LIFR CONDITIONS IN SHOWERS AND THUNDERSTORMS.  CEILINGS LOWER DURING
THE NIGHT WITH THREE IDENTIFIED PERIODS FAVORED FOR SHOWERS AND
THUNDERSTORMS...THE FIRST THROUGH 04Z FOR SHOWERS ON RADAR...THEN
THE SECOND FROM 10-14Z DUE TO A SHORTWAVE MOVING THROUGH...AND THE
THIRD FROM 16-20Z WHEN MODERATE LIFT IS PRESENT AS A SLOW MOVING
FRONT NEARS THE SITES. /29

&&

** PREVIOUS DISCUSSION **

.SHORT TERM TONIGHT THROUGH THURSDAY NIGHT...A WEAK AREA OF
SURFACE LOW PRESSURE HAD FINALLY DEVELOPED ACROSS NORTHERN
LOUISIANA. SURFACE RIDGE ACROSS THE SOUTHEAST STATES WILL WEAKEN
THROUGH NOON WEDNESDAY IN RESPONSE TO THIS AREA OF LOW PRESSURE
MOVING EAST TOWARD CENTRAL ALABAMA. WILL START OFF THE EVENING WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST
AREA...WITH COVERAGE INCREASING AFTER MIDNIGHT AS AN UPPER
DISTURBANCE MOVES IN ZONAL FLOW OVER THE FORECAST AREA. INCREASE
POPS AFTER MIDNIGHT TO 60 TO 80 PERCENT NORTHERN 2/3RDS OF THE
FORECAST AREA...TO SCATTERED SOUTHERN 1/3RD.

A DEEP MOIST WESTERLY FLOW WILL PERSIST WITH PRECIPITABLE WATER
VALUES STILL NEAR 2.0 INCHES THROUGH WEDNESDAY. CONTINUED 60 TO 80
PERCENT POPS AREA WIDE ON WEDNESDAY...AND SOME AREAS COULD RECEIVE
SIGNIFICANT RAINFALL AMOUNTS. DEBATED A FLASH FLOOD WATCH FOR OUR
NORTHERN ZONES...BUT MODEL QPF OUTPUTS STILL QUESTIONABLE. WILL
CONTINUE TO MONITOR THE SITUATION.

WILL GET A BREAK FROM THE RAIN WEDNESDAY NIGHT...BUT QUICKLY RETURN
TO SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS FROM
THURSDAY MORNING THROUGH MIDNIGHT. THIS PRECIPITATION WILL OCCUR DUE
TO THE APPROACH OF A STRONG COLD FRONT...FINALLY THE COLD FRONT
WILL MOVE ACROSS THE FORECAST AREA THURSDAY EVENING...FOLLOWED BY
CLEARING SKIES AFTER MIDNIGHT.

LOW TEMPERATURES TONIGHT AND WEDNESDAY NIGHT WILL RANGE FROM 65 TO
70 DEGREES NORTH OF I-10...AND FROM 70 TO 75 DEGREES SOUTH OF I-10.
LOWS THURSDAY NIGHT WILL DROP ABOUT 10 DEGREES ACROSS THE BOARD IN
THE WAKE OF THE FRONT. HIGHS ON WEDNESDAY WILL RANGE FROM 77 TO 82
DEGREES WELL INLAND...AND 80 TO 85 SOUTHERN ZONES. /22

.LONG TERM FRIDAY THROUGH TUESDAY...NO CHANGES REQUIRED TO
PREVIOUS FORECAST AT THIS TIME. /22

&&

.MARINE...A LIGHT SOUTHERLY WIND FLOW CAN BE EXPECTED THROUGH
TONIGHT AS WEAK HIGH PRESSURE OVER GEORGIA SHIFTS SOUTH OVER NORTH
FLORIDA AND NORTHEAST GULF. SOUTHERLY WINDS AND SEAS WILL BUILD
DURING THE DAY ON WED IN RESPONSE TO AN UPPER LEVEL DISTURBANCE
MOVING EASTWARD OVER MISSISSIPPI AND ALABAMA DURING THE DAY. A LIGHT
TO MODERATE WESTERLY FLOW WILL DEVELOP LATE WEDNESDAY THROUGH
THURSDAY IN ADVANCE OF A STRONG COLD FRONT WHICH IS EXPECTED TO MOVE
ACROSS THE MARINE AREA LATE THURSDAY NIGHT. A MODERATE TO STRONG
OFFSHORE FLOW WILL FOLLOW IN THE WAKE OF THE COLD FRONT THROUGH
SATURDAY...BECOMING REINFORCED LATE SATURDAY NIGHT INTO SUNDAY AS
ANOTHER SURGE OF COLD AIR MOVES SOUTH OVER THE NORTH CENTRAL GULF.
/32

&&

.AVIATION 18Z ISSUANCE...MVFR TO VFR CONDITIONS FOR THE MOST PART
THROUGH THIS EVENING EXCEPT IN AND AROUND SCATTERED SHOWERS AND
THUNDERSTORMS...BECOMING BETTER DEVELOPED LATER THIS AFTERNOON AND
EARLY TONIGHT...FOLLOWED BY LOW CEILINGS AND PATCHY FOG BY MIDNIGHT
CONTINUING THROUGH EARLY WED MORNING. WINDS WILL BECOME SOUTHEAST
THEN SOUTH 5 TO 10 KNOTS EARLY THIS EVENING BECOMING LIGHT AND
VARIABLE LATE TONIGHT AND EARLY WED MORNING. /32

&&

.FIRE...CHANCES OF RAIN WILL REMAIN HIGH AND RELATIVE HUMIDITY FAR
ABOVE CRITERIA THROUGH THURSDAY AS A MOIST AIRMASS REMAINS ACROSS
THE AREA. MUCH DRIER AIR WILL FILTER INTO THE REGION LATE IN THE WEEK
BEHIND A COLD FRONT THAT WILL PUSH THROUGH THE AREA. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  82  70  85 /  50  80  20  60
PENSACOLA   72  83  72  84 /  40  70  20  50
DESTIN      74  81  74  83 /  30  60  20  50
EVERGREEN   68  78  67  81 /  70  80  20  70
WAYNESBORO  69  81  67  81 /  80  80  20  70
CAMDEN      68  78  65  78 /  80  80  20  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 13, 4:42 PM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
442 PM CDT TUE OCT 13 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-142145-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
442 PM CDT TUE OCT 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT

A QUASI-STATIONARY FRONT WILL FORCE SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TONIGHT. HEAVY RAIN WILL MOVE OVER SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA TONIGHT...ALONG AND NORTH OF A LINE
FROM WIGGINS MISSISSIPPI TO BUTLER ALABAMA AFTER MIDNIGHT...THEN
SPREAD FURTHER EAST THROUGH TONIGHT. SATURATED GROUND IN SOME
LOCATIONS WILL BRING A RISK OF RUNOFF AND PONDING PROBLEMS IN LOW
LYING AREAS AND SOME ROADWAYS. MINOR RIVER FLOODING WILL CONTINUE DUE
TO RECENT HEAVY RAINS.

PATCHES OF DENSE FOG WILL DISSIPATE WITHIN A FEW HOURS OF SUNRISE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE RAIN EXPECTED WEDNESDAY AND THURSDAY. A STRONG COLD FRONT WILL
APPROACH THE AREA FROM THE NORTHWEST THURSDAY AND MOVE ACROSS THE
REGION THURSDAY NIGHT BRINGING LOCALLY HEAVY RAIN. ON THURSDAY...SOME
OF THE THUNDERSTORMS WITH THE COLD FRONT MAY BE APPROACH OR EXCEED
SEVERE LIMITS. THERE IS A SLIGHT RISK OF SEVERE WEATHER THURSDAY
AFTERNOON AND EVENING MAINLY WITH DAMAGING THUNDERSTORM WINDS.

SMALL CRAFT CONDITIONS ARE LIKELY OVER THE COASTAL WATERS BEHIND THE
COLD FRONT THURSDAY NIGHT AND WILL LIKELY PERSIST THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IS
NOT ANTICIPATED THROUGH TONIGHT.

. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

In the hours before

Special weather statement, Oct 14, 3:03 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
303 AM CDT WED OCT 14 2009

ALZ061-063-140845-
UPPER MOBILE-LOWER MOBILE-
303 AM CDT WED OCT 14 2009

...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...

AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF TANNER WILLIAMS...MOVING EAST AT
25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MOFFET...TANNER WILLIAMS...WILMER...BIG CREEK LAKE...BIG CREEK LAKE
DAM...SEMMES AND SNOW AND TANNER WILLIAMS THROUGH 345 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 1:38 AM CDTSpecial Marine WarningMOB67 min
Oct 14, 4:38 PM CDTSpecial Marine WarningMOB52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.